Ask the Veterinarian/Benadryl sensitivity?
Hello, recently my dog had a slightly swollen face and vomiting, the reason is still unknown, 5 days after getting his yearly distemper and bordatella vaccine. I immediately called my vet and inquired about what to do. The vet said she saw no connection between the vaccines and face swelling/vomiting and said it was probably from something he got into or a bug bite. The vet said that as long as he was breathing fine, staying hydrated, didn't have a temp, and did swell more I should give him a dose of Benadryl and monitor him closely. Well I have him the dose and he seemed fine for a while, the swelling even went away. However, about 7 hrs after the Benadryl dose (2-25mg pills as directed by the vet, my dog weights 40lbs) he vomited liquid three times. It seems like the Benadryl only made his vomiting worse while it helped take away the swelling. He has taken Benadryl before several times with no side effects but I'm thinking he may have a sensitivity to it. I know he was vomiting before bit it seemed to get worse as he was coming down from the dose. My main question is: is it possible for a dog to develop a hypersensitivity to Benadryl? It would seem odd to me but its all I've concluded. Also, my dog is 4 years old and when he was a puppy he had remodel mange that resolved itself with mild treatment (no dips we just used goodwinol ointment for the spots and it resolved itself with supportive care). Well, if it is possible that he has a Benadryl sensitivity, if he ever gets another allergic reaction such as a swollen face or rashes would there be another medicine he could have? The vet was going to give him steroids when his face swelled but decided not to because if his history with mange; however, if something like the face swelling or a vaccine reaction happens again, what would he be given? I'm still not convinced the vomiting and swelling were not due to the vaccines but my vet told me she has never seen a reaction so far after the vaccine. Any ideas about anything I've mentioned? If you need any more info please feel free to ask. I just want to be prepared if this should happen again to either avoid Benadryl if he is sensitive or know what medicine to give him to prevent an allergic reaction from getting dangerous. Thanks
In 35 years of practice, I have never seen a dog that took Benadryl vomit because of it. Usually dogs get sleepy after taking Benadryl. So it is probably something else causing the vomiting. There are other antihistamines that can reduce swelling, like chlorpheniramine. It is true that some dogs that had mange as a puppy will have a breakout if given steroids, but sometimes we need to use steroids to treat an acute allergic reaction and treat the mange if it breaks later.